Iowa, 2005

Hail in Iowa, February 20, 2005

February 20, 2005 · NWS DMX · 6 events in 1 county or zone

Low pressure tracked across Kansas into northern Missouri, along the Iowa-Missouri border. A strong warm front extended east from the low, but remained south of Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Low pressure tracked across Kansas into northern Missouri, along the Iowa-Missouri border. A strong warm front extended east from the low, but remained south of Iowa. The dry slot lifted northeast across the state during the pervious evening. A strong vorticity maximum lifted northeast out of the southern Plains overnight. Strong warm air advection in conjunction with the approaching vorticity maximum lead to elevated convection during the predawn hours. Analysis of the soundings in the near storm environment indicated the lifting took place from 703 mb. CAPE values from this level were around 316 J/kg in an environment that contained a 0-3 km helicity value of 362 m**2/s**2. Thunderstorms erupted in central Iowa and intensified quickly. They dropped three quarter to one inch diameter hail for a brief period before weakening. One and one half inch diameter hail fell on the south side of the city of Des Moines for the largest hail report received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 20, 2:55 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Feb 20, 2:55 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
255 AM CST SUN FEB 20 2005

.DISCUSSION...
MAIN FOCUS IS LENGTH OF ONGOING PCPN AND IN SHORT TERM CHANCES FOR
PCPN WITH SEVERAL WEAK S/W MOVING THROUGH THE FLOW PATTERN OVER THE
NEXT SEVERAL DAYS.  IN LONGER TERM SMALL CHANCES FOR PCPN HOWEVER
TEMPERATURES WILL BE IN QUESTION WITH LATE FEBRUARY SUN.
THOUGH LAST S/W IN CENTRAL PLAINS ATTM MOVG FAIRLY QUICKLY NEWRD AND
SHOULD ACCORDING TO MODEL RUNS BE IN GREAT LAKES REGION BY EVENING.
MODEL TRENDING TO LITTLE IF ANY CHANCE FOR PCPN TONIGHT.  HAVE LEFT
STATE DRY TONIGHT THROUGH MONDAY NIGHT.  EXPECT SYSTEM MOVING DOWN
NW FLO ON MONDAY TO LACK MOISTURE WITH LTL DYNAMICAL FIELD SUPPORT
PER LATEST MODELS.  ALSO LOOKING AT ENSEMBLES TRENDS ARE VERY
SIMILAR.  LOOKS FAIRLY CLOUDY HOWEVER IF BREAKOUT OCCURS TEMPS COULD
REALLY RISE QUICKLY.  NEXT BEST CHANCE FOR ANY PCPN APPEARS TO BE ON
TUESDAY AS NW FLO SYSTEM WITH GOOD DYNAMICS AND DECENT MOISTURE
COULD PRODUCE SOME LIGHT PCPN AND BASED ON THICKNESS SHOULD BE ALL
SNOW.  SOUNDINGS SUPPORT ALL SNOW TOO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FORSTER
Hazardous weather outlook, Feb 20, 5:05 AM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
505 AM CST SUN FEB 20 2005

IAZ004>007-015>017-211200-
CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH-
505 AM CST SUN FEB 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA NORTH OF U.S.
HIGHWAY 3.

.DAY ONE...TODAY AND TONIGHT

A MIXTURE OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED THIS
MORNING HOWEVER BY AFTER JUST A MIXTURE OF RAIN AND SNOW IS
EXPECTED WITH A SNOW ACCUMULATION OF AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR SNOW ON TUESDAY HOWEVER SNOWFALL WILL BE
LIMITED DUE TO THE RAPID MOVEMENT OF THE SYSTEM THROUGH THE AREA.
THERE IS ANOTHER CHANCE FOR SNOW ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-211200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE-
GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MARSHALL-MONROE-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-
TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WRIGHT-
505 AM CST SUN FEB 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN IOWA FROM U.S.
HIGHWAY 30 SOUTH.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DRIZZLE AND LIGHT RAIN ARE EXPECTED TO CONTINUE INTO THE
AFTERNOON.  THE VISIBILITY WILL BE REDUCED IN SOME AREAS TO BELOW
ONE MILE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR SNOW ON TUESDAY HOWEVER SNOWFALL WILL BE
LIMITED DUE TO THE RAPID MOVEMENT OF THE SYSTEM THROUGH THE AREA.
THERE IS ANOTHER CHANCE FOR SNOW ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FORSTER

The radar

The Des Moines radar (KDMX), 17 km away, was scanning. The volume nearest the first event began at 11:25 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Polk

When
February 20, 5:27 AM CST
Where
Polk County, Des Moines
Measured
1 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.600, -93.617

Hail, Polk

When
February 20, 5:30 AM CST
Where
Polk County, 4 mi SSE of Des Moines
Measured
1.5 in hail
Property damage
$3,000
Reported by
BROADCAST MEDIA
Coordinates
41.550, -93.583

Hail, Polk

When
February 20, 5:30 AM CST
Where
Polk County, 4 mi S of Des Moines
Measured
1 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
41.550, -93.617

Hail, Polk

When
February 20, 5:35 AM CST
Where
Polk County, Des Moines
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.600, -93.617

Hail, Polk

When
February 20, 5:35 AM CST
Where
Polk County, Pleasant Hill
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.967, -93.850

Hail, Polk

When
February 20, 5:44 AM CST
Where
Polk County, 3 mi NE of Des Moines
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.633, -93.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441402, 5441406, 5441407, 5441403, 5441404, 5441405.